North Carolina, 2004Lightning Strike in North Carolina, August 1, 2004
August 1, 2004 · NWS AKQ · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 10:55 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 1, 10:55 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1155 AM EDT SUN AUG 1 2004
SENT UPDATED ZONES REFLECTING CURRENT SATL/RADAR TRENDS...INCREASED
POPS TO LIKELY IN NC AND SE/SCNTRL VA/AND ERN SHORE. DEW PTS WELL
INTO MID/UPR 70S AIDING PRECIP FORMATION DESPITE LACK OF A REAL
FOCUSING MECHANISM TODAY. TROPICAL DEPRESSION #1 CURRENTLY ABOUT 80
MILES SE OF CHARLESTON SC...W/ OUTER RAIN BANDS REACHING INTO SE NC.
MORE ON THIS LATER...BUT OVERALL TREND IS TO DOWNPLAY THIS FOR AKQ
CWA W/ NONE OF OUR CNTYS IN THE TROP STROM WRNG/WATCH. MORE ON THIS
W/ AFTN PACKAGE. (SEE TCPAT1 FOR DETAILS)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...SCA ATLC CSTL WTRS FENWICK TO CURRITUCK BCH LGT.
&&
BROWN
&&
PREV AFD BELOW
.SHORT TERM (TODAY THROUGH TUESDAY)...
LATEST SURFACE ANALYSIS SHOWS WEAKENING COLD FRONT MOVING THROUGH WV
AND INTO WRN VA. MEANWHILE...DEFORMATION RIDGE AXIS REMAINS ACROSS
OUR FORECAST AREA BETWEEN THIS FRONT AND TROPICAL DEPRESSION OFF
THE GA/SC COAST. EXPECT THE FRONT TO CONTINUE TO WEAKEN AS IT
ENCOUNTERS THE ENHANCED ANTICYCLONIC FLOW/DEFORMATION RIDGE AXIS N OF
THE TROPICAL DEPRESSION. NEVERTHELESS...SOME RRQ (FRONTOGENETIC)
FORCING VIA RRQ REGION OF UPPER JET STREAK ALONG WITH DECENT
THERMODYNAMICS SHOULD SUPPORT AT THE VERY LEAST SCATTERED AFTN/
EVENING CONVECTION. CONVECTIVE TEMPS ARE QUITE LOW (AROUND 80)...
SUPPORTIVE OF INCREASED AFTN CU ALONG WITH THE HIGHER RAIN CHANCES.
MID 80S/MID 70S TEMP/DWPT PROFILE AT THE SURFACE WOULD YIELD CAPES
OF 2000-2500 J/KG PER MODEL SOUNDINGS...ALONG WITH LIFTED INDICES
OF -3 TO -5C. ALL IN ALL...EXPECT SCATTERED COVERAGE AND AS A RESULT
GENERALLY 50-60% RAIN CHANCES.
BIG QUESTION THROUGH EARLY WEEK WILL CONTINUE TO CENTER AROUND THE
EVENTUAL TRACK (AND STRENGTH) OF WHAT IS CURRENTLY TD1. GFS AND ETA
CONTINUE TO EXHIBIT DIFFERENCES...WITH THE ETA SLOWER AND (AS A
RESULT) FARTHER SOUTH WITH THE TRACK BEFORE THE SYSTEM IS EXPECTED
TO HEAD OUT TO SEA ON TUESDAY. THE 00Z GFS LIFTS THE CENTER JUST OFF
THE WILMINGTON NC COAST...WHICH IS A LITTLE MORE OFFSHORE COMPARED
TO THE PREVIOUS RUN. PER THE ETA...THE CENTER NEVER GETS N OF THE
SC/NC BORDER. THE GFS TRACK RECORD HAS BEEN BETTER OF LATE...
AND WHILE A SLIGHT TREND TOWARD THE ETA HAS BEEN NOTED (FARTHER S
AWAY FROM THE NC COAST)...IT CONTINUES TO BE THE PREFERRED MODEL OF
CHOICE. DID NOT MAKE TOO MANY ALTERATIONS TO THE FORECASTS MONDAY
AND TUESDAY...AGAIN FOCUSING THE GREATEST RAIN CHANCES OVER FAR SERN
VA/NERN NC CLOSER TO THE TD. AT THIS POINT IT APPEARS THE WIND IMPACT
WOULD BE MINIMAL OVER OUR SERN ZONES (FAR NERN NC)...GENERALLY 20-30
MPH SUSTAINED OVER NERN NC WITH PERHAPS A FEW GUSTS TO TS FORCE
(NEAR 40 MPH).
&&
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
NO BIG CHANGES MADE FOR THIS PERIOD...THOUGH BASED ON THE LATEST
ECMWF AND GFS TRENDS...CONFIDENCE FOR A FAIRLY NOTICIBLE COOL-DOWN IS
GROWING STARTING ON FRIDAY AND CONTINUING OVER THE WEEKEND. AS A
RESULT HAVE TRIMMED TEMPS DURING THIS PERIOD (GENERALLY LOWER 80S
FOR HIGHS)...WHICH MAY NEED TO BE LOWERED A LITTLE FURTHER SHOULD
THE CURRENT GFS/ECMWF PROJECTIONS COME TO FRUITION. NEXT BEST CHANCE
FOR RAIN DURING THIS PERIOD IS ON THURSDAY...PER BOTH THE GFS AND
ECMWF...AHEAD OF THE 500 MB LONGWAVE TROUGH. EVEN WITH THE W/NW FLOW
ALOFT...BOTH THE GFS/ECMWF SHOW DECENT UPPER LEVEL FORCING AS THE
JET AXIS DIPS TO OUR SOUTH...WITH GOOD DPVA (LFQ JET DYNAMICS) AND
THUS WAA/MOIST ISENTROPIC ASCENT NOTED. THEN...BEHIND THIS
SYSTEM...THE NOTICEABLY COOLER AIRMASS FOLLOWS FOR THE WEEKEND
(QUITE POSSIBLY THE COOLEST AIR THUS FAR THIS SUMMER).
&&
.AVIATION...MVFR/IFR CIGS EARLY THIS MORNING COUPLED WITH LOWERING
VSBY IN FG WILL GRADUALLY IMPROVE AS CLOUD BASES INCREASE BY MID
MORNING. SCATTERED AREAS OF MVFR/IFR IN SHRA BR DURING AFTERNOON
HOURS AHEAD OF APPROACHING COLD FRONT AND SPIN-OFF FROM TD-1.
&&
.MARINE...AWAITING TPC CONF CALL BEFORE RELEASING CWF THIS MORNING.
TROPICAL SYS EAST OF GA/SC COAST WILL RIDE ALONG THE SE COAST OVER
THE NEXT FEW DAYS. 4 FT SWELLS ALREADY REACHING DIAMOND SHOAL BUOY
AND EXPECT SCA FOR SEAS DUE TO SWELL SLOWLY SPREADING UP COAST NEXT
12-24 HOURS.
&&
13/22
Hazardous weather outlook, Aug 1, 4:42 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 AM EDT SUN AUG 01 2004
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-020900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
542 AM EDT SUN AUG 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A TROPICAL DEPRESSION OFF THE GEORGIA AND SOUTH CAROLINA COAST EARLY
THIS MORNING IS EXPECTED TO TRACK SLOWLY NORTHEAST AND PASS EAST OF
CAPE HATTERAS EARLY TUESDAY BEFORE HEADING OUT TO SEA. LOCALLY HEAVY
RAINFALL ASSOCIATED WITH THE OUTER BANDS FROM THIS SYSTEM WILL BE
POSSIBLE ACROSS EXTREME SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA MONDAY AND TUESDAY...WHICH MAY RESULT IN LOCALIZED FLOODING
OF LOW LYING AREAS. IN ADDITION...WIND GUSTS TO 40 MPH WILL ALSO BE
POSSIBLE ALONG THE NORTHEAST NORTH CAROLINA COAST MONDAY AFTERNOON
AND EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
HURLEY
In the hours before
Special weather statement, Aug 1, 9:51 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1051 AM EDT SUN AUG 1 2004
MDZ024-025-VAZ099-100-011545-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON VA-
1051 AM EDT SUN AUG 1 2004
...SHOWERS OVER THE EASTERN SHORE...
AT 1051 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS FROM OCEAN CITY TO 8 MILES NORTHEAST OF CAPE
CHARLES...MOVING EAST AT 10 MPH. THE SHOWERS WILL AFFECT AREAS FROM
OCEAN CITY MARYLAND TO CHAPE CHARLES VIRGINIA OVER THE NEXT HOUR. AN
ISOLATED THUNDERSTORM MAY DEVELOP WITH THIS ACTIVITY. SHOWERS AND
POSSIBLE ISOLATED THUNDERSTORMS WILL BE NEAR OCEAN CITY AROUND 1125
AM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
CHINCOTEAGUE AND EXMORE.
LIGHTNING AND BRIEF HEAVY RAINFALL MAY OCCUR WITH THIS ACTIVITY.
RAINFALL RATES OF ONE HALF TO THREE QUARTER INCH PER HOUR IS
POSSIBLE.
FOSTER
Special weather statement, Aug 1, 10:40 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN AUG 1 2004
NCZ013-017-VAZ091>098-011645-
CHESAPEAKE VA-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-YORK VA-
1140 AM EDT SUN AUG 1 2004
...TROPICAL DOWNPOURS MOVING THROUGH HAMPTON ROADS...
AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY RAIN SHOWERS FROM 15 MILES SOUTHEAST OF GREAT
BRIDGE TO 9 MILES SOUTHWEST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH.
THE HEAVY RAINFALL BE NEAR
CHURCHLAND AROUND 1145 PM EDT
DOWNTOWN PORTSMOUTH AROUND 1145 PM EDT
FRANKLIN AROUND 1145 PM EDT
DOWNTOWN NORFOLK AROUND 1150 PM EDT
KEMPSVILLE AROUND 1155 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DEEP CREEK...
DOWNTOWN SUFFOLK...HAMPTON...HOLLAND...LANGLEY AFB...NEWPORT NEWS...
OCEAN VIEW...PATRICK HENRY FIELD...POQUOSON...SMITHFIELD...VIRGINIA
BEACH OCEANFRONT AND WINDSOR.
RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
CULLEN
Special weather statement, Aug 1, 11:06 AM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1206 PM EDT SUN AUG 1 2004
MDZ022-024-025-VAZ099-100-011700-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-WICOMICO MD-
1206 PM EDT SUN AUG 1 2004
...SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE OVER THE EASTERN
SHORE...
AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS AND ISOLATED THUNDERSTORMS FROM 27 MILES NORTHEAST OF
POCOMOKE CITY TO 18 MILES SOUTH OF EXMORE...OR FROM 14 MILES WEST OF
OCEAN CITY TO 10 MILES EAST OF CAPE CHARLES...MOVING EAST AT 10 MPH.
SHOWERS AND THUNDERSTORMS WILL WILL CONTINUE TO AFFECT MOST OF THE
EASTERN SHORE OVER THE NEXT HOUR.
EXPECT OCCASIONAL DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS
ALONG WITH BRIEF HEAVY RAINFALL. RAINFALL RATES OF ONE HALF TO THREE
QUARTER INCH PER HOUR MAY OCCUR WITH THE STRONGEST STORMS. LOCALIZED
FLOODING AND PONDING OF WATER ON ROADS MAY OCCUR...ESPECIALLY ALONG
ROUTE 13.
FOSTER
Special weather statement, Aug 1, 11:54 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1254 PM EDT SUN AUG 1 2004
VAZ081>084-086-089>091-094-095-011800-
CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEW KENT
VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PRINCE GEORGE
VA-SURRY VA-YORK VA-
1254 PM EDT SUN AUG 1 2004
...TROPICAL DOWNPOURS MOVING ACROSS THE PENINSULA...
AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN SHOWERS FROM CLAREMONT TO OCEAN VIEW...MOVING
NORTHEAST AT 15 MPH. THE HEAVY RAIN WILL BE NEAR
NEWPORT NEWS AROUND 100 PM EDT
PATRICK HENRY FIELD AROUND 105 PM EDT
LANGLEY AFB AROUND 110 PM EDT
POQUOSON AROUND 120 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GLOUCESTER
COURTHOUSE...GLOUCESTER POINT...HAMPTON...NEW POINT COMFORT...
NORGE...QUEENS LAKE...SEAFORD...TOANO AND WILLIAMSBURG.
RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
CULLEN
Special weather statement, Aug 1, 12:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT SUN AUG 1 2004
VAZ084>086-091-011915-
GLOUCESTER VA-MATHEWS VA-MIDDLESEX VA-YORK VA-
159 PM EDT SUN AUG 1 2004
...TROPICAL DOWNPOURS MOVING INTO THE MIDDLE PENINSULA...
AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN SHOWERS OVER GLOUCESTER POINT...MOVING NORTH AT 15
MPH. THE HEAVY RAIN WILL BE NEAR NAXERA AT 200 PM EDT...SELDEN AT
205 PM EDT...HAYES AT 210 PM EDT...BEULAH AND GLOUCESTER COURTHOUSE
AT 215 PM EDT...WARE NECK AT 220 PM EDT.
RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
CULLEN
Special weather statement, Aug 1, 1:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT SUN AUG 1 2004
MDZ021-022-024-025-011930-
DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
247 PM EDT SUN AUG 1 2004
...THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS THE LOWER MARYLAND
EASTERN SHORE...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM JUST WEST OF
OCEAN CITY TO JUST SOUTH OF CAMBRIDGE...DRIFTING SOUTHEAST AT 5 MPH.
THE THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 315 PM EDT.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
44
Lightning, Pasquotank
- When
- August 1, 2:05 PM EST
- Where
- Pasquotank County, Elizabeth City
- Injuries
- 2 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.265, -76.249 (the zone’s center; the record gives no point)
Two golfers injured on the golf course by lightning strike. One was critical.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422664.